Drugs Home > Simvastatin and Weight Gain
In clinical studies where side effects were documented with simvastatin, weight gain was not reported (although it may occur with other cholesterol medicines). If you experience unexpected weight gain while taking simvastatin, however, you should talk to your healthcare provider. He or she can recommend lifestyle changes or prescribe another medication.
While weight gain is a rarely reported side effect with some other cholesterol medications, it is not a recognized side effect at all with simvastatin (Zocor®).
If you are noticing unexplained weight gain with simvastatin, there are some things that you can do. Some suggestions include:
- Eat a low-cholesterol diet. This diet should include:
- Lots of fruits, vegetables, grains, and fat-free or low-fat milk and milk products
- Lean meats, poultry, fish, beans, eggs, and nuts
- Few foods with saturated fats, trans fats, cholesterol, sodium (salt), and added sugars.
- Participate in regular physical activity for at least 30 minutes a day on most days of the week.
- Limit your intake of alcohol.
(Click BMI Calculator to see if your weight is within a healthy range.)
If the weight gain continues, talk to your healthcare provider. He or she can give you other suggestions for dealing with this problem or may recommend other lifestyle choices or possibly switching to another cholesterol medication.